Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 18, 2021Mitchell County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 18, 2021, 4:28 AM CDT for Mitchell County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 4:28 AM CDT (09:28 UTC)
Expired
May 18, 2021, 5:15 AM CDT
In force
47 min
Issued by
NWS Midland/Odessa, TX

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 101 km from the middle of the area, began a volume at 09:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
953 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1920 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS84 KMAF 180928
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Tue May 18 2021
 
TXZ053-181015-
Mitchell TX-
428 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
515 AM CDT...

At 428 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lake Colorado City State Park, or 20 miles
southwest of Colorado City, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Champion Creek Reservoir, Lake Colorado City State Park and Lake
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3209 10118 3225 10118 3237 10078 3231 10066
      3209 10067
TIME...MOT...LOC 0928Z 243DEG 17KT 3216 10108 

$$

84

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 18, 2:21 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 18, 2:21 AM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 AM CDT Tue May 18 2021

.DISCUSSION...

Multiple boundaries are evident on radar currently, which will be
the initiating factor for our next round of severe thunderstorms. A
few severe storms have already developed over the Southern Permian
Basin from Greenwood down to Imperial. The dryline is currently
stretching Presidio county up through Winkler county where it will
intersect with outflow boundaries from convection. Models
continue to point to severe thunderstorm development over the next
few hours across the E Permian Basin and and Lower Trans Pecos.
Our 04z special release sounding here in Midland shows the steep
lapse rates and high CAPE values we've been observing, indicating
large hail will be associated with these storms. A Severe
Thunderstorm Watch is in effect through 6 AM CDT for most of the
Permian Basin and Lower Trans Pecos. Heavy rainfall and strong
wind gusts are also likely with any storms that develop. A Flash
Flood Watch is in effect for the counties along I-20 and N of I-10
where heavy rainfall occurred earlier today and another 0.5-1.0
inches of rain will be possible with these storms. While the main
threat this morning is the large hail and strong wind gusts, a
tornado or two cannot be ruled out. Thunderstorms should move out
of the region by this afternoon.

Temperatures will be cooler this afternoon as a cold front moves
through the region. Highs across the Basin will be mostly in the low
80s with 90s along the Rio Grande. Temperatures will warm slightly
to the mid to upper 80s N of the Trans Pecos over the next few days
before we cool back down again this weekend. Another round of severe
weather looks possible this weekend as southerly flow aloft returns
and helps pull moisture into the region. Stay tuned!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  60  84  60 /  40  10  20  10
Carlsbad                       83  59  87  59 /  10   0  10  10
Dryden                         92  67  90  63 /  10   0  20   0
Fort Stockton                  89  62  89  62 /  10   0  10  10
Guadalupe Pass                 78  58  81  61 /  10   0   0   0
Hobbs                          81  57  82  55 /  10  10  10  10
Marfa                          81  51  85  50 /  10   0   0   0
Midland Intl Airport           83  60  87  59 /  30   0  10  10
Odessa                         83  61  87  60 /  20   0  10  10
Wink                           89  60  91  62 /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Borden-Crane-
     Dawson-Ector-Glasscock-Howard-Martin-Midland-Mitchell-
     Reagan-Scurry-Upton.

&&

44/88
Hazardous weather outlook, May 18, 2:00 AM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Tue May 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Tue May 18 2021 /100 AM MDT Tue May 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect through 6 AM CDT for most
of the Permian Basin and lower Trans Pecos.

A Flash Flood Watch is in effect this morning for most of the
Permian Basin.

Thunderstorms are possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms this morning, mainly over the Permian Basin and lower Trans
Pecos, capable of producing large hail, damaging winds, and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms Wednesday, mainly
over the eastern Permian Basin and lower Trans Pecos.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 18, 3:29 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 AM CDT Tue May 18 2021

TXZ046>048-180915-
Dawson TX-Scurry TX-Borden TX-
329 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN AND EASTERN DAWSON COUNTIES UNTIL 415 AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 11 miles south of Lake Alan Henry, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa
Municipal Airport, Inadale, Los Ybanez, Sparenberg, Hermleigh,
Randalls Corner, Arvana, Winston Field, Hancock, Knapp, Dunn,
Tenmile, Ira and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3254 10193 3296 10197 3296 10066 3252 10067
TIME...MOT...LOC 0828Z 261DEG 21KT 3288 10111

88
Local storm report, May 18, 3:34 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
334 AM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             CRANE                   31.39N 102.35W
05/18/2021  E1.00 INCH       CRANE              TX   TRAINED SPOTTER

&&

SAMANTHA.ZUBER
Local storm report, May 18, 3:41 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
341 AM CDT TUE MAY 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     TSTM WND GST     1 SSE LOMAX             32.11N 101.63W
05/18/2021  M84 MPH          Howard             TX   MESONET

&&

SAMANTHA.ZUBER
Special weather statement, May 18, 4:16 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
416 AM CDT Tue May 18 2021

TXZ045>048-181000-
Dawson TX-Scurry TX-Gaines TX-Borden TX-
416 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...EASTERN GAINES...BORDEN
AND DAWSON COUNTIES UNTIL 500 AM CDT...

At 415 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gail, moving east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Snyder, Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa
Municipal Airport, Inadale, Welch, Los Ybanez, Sparenberg, Hermleigh,
Randalls Corner, Patricia, Punkin Center, Arvana, Winston Field,
Hancock, Knapp, Dunn and Tenmile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3253 10067 3253 10232 3296 10230 3296 10066
TIME...MOT...LOC 0915Z 257DEG 55KT 3276 10138

88
Special weather statement, May 18, 4:16 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
416 AM CDT Tue May 18 2021

TXZ070-181000-
Reagan TX-
416 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REAGAN COUNTY UNTIL
500 AM CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Big Lake, moving northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Big Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3108 10146 3121 10145 3125 10127 3108 10127
TIME...MOT...LOC 0916Z 243DEG 21KT 3116 10133

84
Special weather statement, May 18, 4:28 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 AM CDT Tue May 18 2021

TXZ053-181015-
Mitchell TX-
428 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MITCHELL COUNTY UNTIL
515 AM CDT...

At 428 AM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lake Colorado City State Park, or 20 miles
southwest of Colorado City, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Champion Creek Reservoir, Lake Colorado City State Park and Lake
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3209 10118 3225 10118 3237 10078 3231 10066
      3209 10067
TIME...MOT...LOC 0928Z 243DEG 17KT 3216 10108

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:09 PM CDTTornado Warning Tornado observedMAFHoward, Mitchell51 min
May 17, 7:26 PM CDTSevere Thunderstorm WarningMAFMitchell64 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFTerrell62 min
May 17, 7:28 PM CDTSevere Thunderstorm WarningMAFBorden, Howard62 min
May 17, 7:39 PM CDTFlash Flood WarningMAFMitchell3 hr
May 17, 7:45 PM CDTSevere Thunderstorm WarningMAFGlasscock45 min
May 17, 8:10 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry20 min
May 17, 8:15 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
May 17, 8:28 PM CDTSevere Thunderstorm WarningMAFMitchell32 min
May 17, 8:29 PM CDTSpecial Weather StatementMAFGlasscock46 min
May 17, 8:32 PM CDTSpecial Weather StatementMAFTerrell43 min
May 17, 9:21 PM CDTFlash Flood WatchMAFBorden, Crane, Dawson, Ector, Glasscock, Howard and 6 more13 hr
May 18, 1:23 AM CDTSpecial Weather StatementMAFScurry37 min
May 18, 1:35 AM CDTSpecial Weather StatementMAFMidland40 min
May 18, 1:43 AM CDTSevere Thunderstorm WarningMAFCrane, Midland, Upton62 min
May 18, 1:50 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Ward40 min
May 18, 2:01 AM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 18, 2:17 AM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Pecos, Upton, Ward3 hr
May 18, 2:30 AM CDTSevere Thunderstorm WarningMAFCrane, Pecos60 min
May 18, 2:43 AM CDTSevere Thunderstorm WarningMAFCrane, Ector, Glasscock, Howard, Martin, Midland and 2 more62 min
May 18, 3:11 AM CDTFlash Flood WarningMAFCrane, Glasscock, Midland, Upton3 hr
May 18, 3:29 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry46 min
May 18, 3:29 AM CDTTornado WarningMAFGlasscock, Howard31 min
May 18, 3:42 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
May 18, 3:44 AM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin46 min
May 18, 3:53 AM CDTSevere Thunderstorm WarningMAFCrane, Glasscock, Midland, Pecos, Reagan, Upton67 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFBorden, Dawson, Scurry44 min
May 18, 4:16 AM CDTSpecial Weather StatementMAFReagan44 min
May 18, 2:19 PM CDTSpecial Weather StatementMAFGaines41 min
May 18, 2:51 PM CDTSevere Thunderstorm WarningMAFGaines39 min
May 18, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 18, 3:29 PM CDTSevere Thunderstorm WarningMAFGaines46 min
May 18, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 18, 4:15 PM CDTSevere Thunderstorm WarningMAFGaines45 min
May 18, 4:29 PM CDTSpecial Weather StatementMAFTerrell46 min
May 18, 4:58 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines47 min
May 18, 5:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson49 min
May 18, 5:47 PM CDTTornado WarningMAFDawson43 min
May 18, 6:28 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson47 min
May 18, 6:36 PM CDTAreal Flood AdvisoryMAFDawson3 hr

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.